“I’m weak and I’m blue,” the woman told ER doctors.

Image: Blue blood

Source: Nicole Edison, M.D.

A 25-year-old woman in Rhode Island gave new meaning to the phrase “feeling blue” when she developed a rare and sometimes fatal condition called methemoglobinemia that turned her blood a deep shade of navy blue.

The woman, whose case was described Wednesday in the New England Journal of Medicine, told doctors that she had used a topical pain reliever for a toothache.

The next morning, she woke up feeling sick and went to the emergency room.

“I’m weak and I’m blue,” she told emergency room doctors, according to Dr. Otis Warren, an ER physician at Miriam Hospital in Rhode Island who treated the woman and wrote the case report.

The woman had indeed taken on a blueish tinge: She was what doctors call cyanotic, a medical term that refers to when the skin and nails can take on a blueish color. This is a typical sign the body is not getting enough oxygen.

An initial reading showed that her blood oxygen level was 88 percent, lower than normal (which is close to 100 percent), though higher than what doctors expected given her appearance.

Read More

Advertisements